Article Text

PDF

Vitreous haemorrhage associated with Gingko biloba use in a patient with age related macular disease
  1. O P MacVie,
  2. B A Harney
  1. Gloucestershire Eye Unit, Cheltenham, UK
  1. Correspondence to: Olivia P MacVie Gloucestershire Eye Unit, Cheltenham General Hospital, Sandford Road, Cheltenham GL53 7AN, UK; olivmac9hotmail.com

Statistics from Altmetric.com

Gingko biloba extract is a widely used herbal extract that is readily available as an “over the counter” product. It is most commonly used for improving mental alertness and memory. One of its components, gingkolide B is a potent inhibitor of platelet activating factor.1 Long term use has been associated with increased bleeding time and it can potentate the anticoagulant effects of aspirin and warfarin.2

This is a case in which the regular use of Ginkgo biloba was associated with a vitreous haemorrhage in a woman with a subretinal neovascular membrane, who had no other risk factors for haemorrhage.

A 78 year old woman, who was otherwise fit and well, first presented in July 2001 to the ophthalmology department in Cheltenham General Hospital with a history of floaters in both eyes. Her visual acuities were 6/6 in the right eye and 6/12 correcting to 6/9 in the left eye. Fluorescein angiography confirmed exudative age related macular disease (ARMD) on the left but no treatable discrete neovascular membrane. She had further loss of vision in the left eye and by October 2002 her left eye vision had deteriorated to 3/60. She experienced a gradual deterioration of vision in the right eye until February 2004, when she presented with rapid visual loss in the right eye to 6/24. An untreatable occult choroidal neovascular membrane was demonstrated on fluorescein angiography. In June 2004 she noted a further sudden drop in central vision in the left eye. On examination she had extensive preretinal and subretinal haemorrhage. Within the next month she developed a dense vitreous haemorrhage reducing her visual acuity to hand movements. A B-scan ultrasound confirmed the vitreous haemorrhage and showed a flat retina with a haemorrhagic elevation at the posterior pole consistent with exudative age related macular disease (fig 1). On further questioning she revealed that she had been taking Gingko biloba for the past 5 months. She was also taking vitamin C 1 g daily, zinc, lutein, B complex, fish oil, Fossamax, and a steroid inhaler for asthma. She was advised to stop the Gingko biloba and the vitreous haemorrhage gradually resolved. There has been no further bleeding in the follow up period of 8 months, but she has been left with exuberant macular fibrosis (fig 2).

Figure 1

 Colour fundus photograph of left eye showing extensive macular scar.

Figure 2

 B-scan showing vitreous haemorrhage and haemorrhagic elevation at posterior pole.

Another case of vitreous haemorrhage associated with the use of Gingko biloba has been reported in a patient with no other risk factors for haemorrhage. A 59 year old man underwent liver transplant for cirrhosis caused by hepatitis B infection. This was complicated postoperatively by a large subphrenic haematoma. Three weeks later he developed a right vitreous haemorrhage.3 There are several reports in the literature linking the use of Gingko biloba with spontaneous haemorrhage. These include the report of a subdural haematoma,4 hyphaema,5 subarachnoid haemorrhage,6 and intracerebral haemorrhage.7

Comment

A study evaluating the causes of 653 cases of spontaneous vitreous haemorrhage found ARMD to be a small yet significant cause.8 A study by el Baba et al showed that in 19% of reported cases of ARMD complicated by massive intraocular haemorrhage, the patients were taking warfarin or aspirin.9 Vitreous haemorrhage is found to have a significantly higher incidence in patients taking warfarin or aspirin when the bleeding occurred.10

This case supplements a series of case reports implicating the use of Gingko biloba in spontaneous haemorrhage. There is a danger in the widely held belief that herbal remedies are benign. Patients often omit to tell their doctors of these supplemental medicines when being asked about their drug history. Herbal remedies have been exempt from scientific scrutiny and product regulation and, as a result, we are largely unaware of their full adverse effects profile and possible drug interactions. It should be made regular practice to specifically ask patients about the use of any herbal remedies or unconventional medicines.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.